Time for a Christmas update!
So its about 4.5 months now since I have discontinued finasteride. What has changed?
Firstly, the good news. There has been some degree of improvement in my erection. I can now get a reasonably hard erection (enough for penetration). I can orgasm. These are the main positive and there was time after I finished finasteride that I could not get an erection or orgasm.
So now the bad!
It takes a long long time to get an erection with manual stimulate. It can be a few minutes of manually stimulating before I even really start to feel the blood flowing to the penis. And further few minutes before I really feel the erector starting to take hold. I am just wondering what any woman would think of this! I mean, several minutes of pretty intense stimulation just get hard! Not good. Also - no morning or nocturnal erections. No spontaneous erections.
The erection itself needs a lot of stimulation to maintain it. I can get it reasonably hard but as soon as I stop stimulating, I can feel it draining away very quickly. So I probably could have sex (BTW, I’ve not had sex since I stopped finasteride) but it would be quite ‘forced’. I would always be worrying about the erection making it hard to enjoy.
The ejaculate is still extremely clear. I had hope it might start to thicken and get more white but there has not been much change really.
The orgasm is altered. I’ve noticed that after I take some medicines (vitamin D, folic acid or claims) it can cause a sort of delaying effect on the orgasm (which is sort of good really) but when I am not taking these, I seem to have premature ejaculation. It is also weaker generally.
So I am still a long way from normal and experiencing really quite a lot of sexual dysfunction even several months after discontinuing finasteride.
I think what is most psychologically distressing actually is the my first point - the length of time it takes to actually get an erection and the ability get spontaneous erections or morning erections. I used to enjoy getting sexual excited and feel that correspond to an erection without stimulation. Having to manually stimulate it now just doesn’t feel the same.
I am trying to work out why this is and I can only think of two possible reasons really (both pretty bad ones). Firstly, a neurological issue with the penis. The nerves which ‘communicate’ the erection are damaged or malfunctioning. This is why it is taking a long time to get the erection. I have no idea how to test this, I will mention it to the Neurologist when I see them next. I wonder if this is the kind of thing diabetics have? I know they have problems with erections too which can at least partly be attributed to nerve dysfunction. I also am suffering periphperal neuropathy at the moment (more on this later) which is again suggestive of nerve problems. Fuck.
The other possibility is neurosteroids. This seems to be coming up more and more in the research and may possibly explain the possibility of why there is a long delay and no spontaneous erections? Then again, my libido seems reasonable so perhaps not? I really don’t have enough knowledge in this area of biology to comment intelligently.
So the peripheral neuropathy. This is very likely due to Ciprofloxacin, an antibiotic taken for prostatitis. The effect this drug has had on me has been profound, even worse than the finasteride. It is known to have neruotoxic effects for a sub-set of people (I was certainly never warned about this. What does this remind me of - doctors not warning me about potentially devastating side effects to a drug which they said is very safe … answers on a post card). Also, none of the doctors have ever heard of this side effect - (also, what does this remind me of!)
Off to see a peripheral neuropathy specialist in the New Year. Praying this will not turn out to be permanent and with time (months) I will notice improvements in the neuropathy. That being said, it’s be four months since I stopped the Cipro and the neuropathy has got worse, not better. Not a good sign.
One final thing, I was checked for B12 recently and found to be deficient. Given I have neurological side effects, I was given B12 injection and folic acid which made me feel just terrible. Had to stop them. We will see what the neurologist says in the new year. I did note that my erections felt a bit better and I saw a boost in libido when I was on the B12 (1000mcg) and folic acid (5mg). Might be worth checking for you guys your B12 levels. Can’t guarantee it will help but worth considering.
Hope everyone is well and getting better! I am still hopeful for continued improvement over the coming months. I suppose I am sort of heading in the right direction (kind of, very slowly!). I need to investigate if shockwave has the potential to facilitate nerve repair really and investigate if I do indeed have nerve damage in my penis. Will do this in the New Year I think. First things first, need to see the Neurologist and get the peripheral neuropathy under control.